Florida, 2012

Hail and Damaging Winds in Florida, May 15, 2012

May 15, 2012 · NWS JAX · 8 events in 5 counties and zones

A lingering surface trough, passing upper level energy from a short wave trough and the sea breezes combined over an unstable airmass and southwest steering flow to produce scattered severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering surface trough, passing upper level energy from a short wave trough and the sea breezes combined over an unstable airmass and southwest steering flow to produce scattered severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 15, 8:31 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, May 15, 8:31 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
931 AM EDT TUE MAY 15 2012

...STRONG STORMS POSSIBLE AGAIN TODAY ACROSS NE FLORIDA...

.SYNOPSIS...SHOWERS AND STORMS WERE ALREADY STARTING TO FIRE ALONG
THE FL PANHANDLE GULF COAST APPROACHING CARRABELLE THIS HOUR...WHILE
A FEW LIGHT RETURNS WERE ACROSS FLAGLER COUNTY INDICATIVE OF SOME
POSSIBLE SPRINKLES. BOTH AREAS OF CONVECTION WERE ON THE RIGHT
SIDE OF SFC BASED THETA-E RIDGES AND ON THE RIGHT PERIPHERIES OF MID
LEVEL TROUGHS PER WATER VAPOR IMAGERY. A LARGE AREA OF SUBSIDENCE
WAS OVER SE GA BETWEEN THE TWO MID LEVEL TROUGHS...AND THIS HELPED
PRODUCED PATCHY DENSE MORNING FOG ACROSS SE GA FROM HOMERVILLE TO
JESUP. FOG WAS LIFTING INTO A LOW CUMULUS DECK WITH VISIBILITIES
IMPROVING TO 3-5 SM THIS HOUR. AT JAX...VSBYS DROPPED RECENTLY TO
2 SM DUE TO SMOKE MOVING IN FROM THE BALDWIN BAY WILDFIRE DUE TO LOW
LEVEL WSW FLOW.

ANOTHER ACTIVE WX DAY IS EXPECTED...ESPECIALLY ACROSS NE FL AS THE SHORT
WAVE TROUGH OVER THE WESTERN FL PANHANDLE APPROACHES EARLY THIS
AFTN. THE 12Z JAX RAOB SHOWED INCREASED INSTABILITY WITH 2-3 DEG
OF WARMING FROM THE SFC THROUGH 612 MB...WITH 1-2 DEG OF COOLING
ABOVE. 500 MB TEMPS AT TAE AND JAX WERE -11 AND -12 RESPECTFULLY.
THUS...LOW AND MID LEVEL INSTABILITY IS GREATER TODAY COMPARED TO
YSTDY...BUT THERE IS A ALSO LESS MOISTURE IN THE MID LEVELS. WITH
SUBSIDENCE ACROSS SE GA THIS HOUR...A GRADUAL BURN OFF OF LOW
CLOUDS FROM FOG...AND DRIER MID LEVEL AIR...WILL CAP POPS AT
30-40% ACROSS OUR INLAND GA ZONES THIS AFTN WITH AROUND 50% NEAR
THE ATLANTIC COAST. FARTHER SOUTH ACROSS NE FL...EXPECTED
CONVECTION WILL BLOSSOM ACROSS THE SUWANNEE RIVER VALLEY WITHIN
THE NEXT COUPLE OF HOURS...WITH INTENSIFICATION AS IT DRIFTS
INLAND WITH THE WEST COAST SEA BREEZE. A SEA BREEZE AND OUTFLOW
MERGER IS EXPECTED ALONG THE ATLANTIC COAST THIS AFTN. THE MAIN
CONVECTIVE HAZARDS WILL BE GUSTY WINDS...HAIL AND SOME LOCALLY
HEAVY RAINFALL AND MINOR FLOODING.

WILL CONTINUE TO TWEAK THE FORECAST AND THE GRAPHICASTS TO SHOW CONVECTIVE
TRENDS TODAY.

&&

.AVIATION...VFR THIS MORNING. TS FIRST EXPECTED TO NEAR THE GNV VC
EARLY AFTN...THEN PROGRESS EASTWARD TOWARD THE DUVAL COUNTY TERMINALS
BY MID AFTN WITH TS AT JAX...VQQ AND CRG BETWEEN 20-24Z WITH IFR
TO LIFR CONDITIONS. NOT AS MUCH FOG POTENTIAL TONIGHT DUE TO INCREASED
WINDS AND DEBRIS CLOUDS.

&&

.MARINE...S WINDS 10 KTS OR LESS THIS MORNING SEAS 2-3 FT. WILL
ADJUST OFFSHORE WAVE HEIGHTS DOWN ABOUT 1 FT PER RECENT OBS.

RIP CURRENTS: LOW RISK TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  64  85  63 /  50  50  30  30
SSI  82  69  80  70 /  50  40  30  30
JAX  86  64  86  65 /  70  50  40  40
SGJ  85  68  82  68 /  70  50  40  40
GNV  87  64  86  62 /  60  40  40  40
OCF  87  66  87  64 /  60  40  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/PRESNALL
Hazardous weather outlook, May 15, 7:39 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
839 AM EDT TUE MAY 15 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-161000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
839 AM EDT TUE MAY 15 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...SLIGHT RISK FOR STRONG TO SEVERE STORMS ACROSS SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA THROUGH THE EVENING...

.DAY ONE...TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE EVENING. STORMS WILL MOVE NORTHEAST WITH MOST ACTIVITY
OCCURRING ALONG THE ATLANTIC COAST. LOCALLY STRONG WIND GUSTS...HAIL
AND HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGEST STORMS. STORM
MOTION WILL BE EAST TO NORTHEAST AROUND 20 MPH.

THUNDERSTORM ACTIVITY WILL DIMINISH TO JUST ISOLATED COVERAGE BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF AT LEAST SCATTERED THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THURSDAY. THE MAIN CONCERNS WILL BE
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED LATER
TODAY INTO THIS EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/ABE/MKT

In the hours before

Special weather statement, May 15, 12:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EDT TUE MAY 15 2012

FLZ024-151745-
NASSAU-
115 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN NASSAU
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 145 PM EDT...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CALLAHAN TO
8 MILES WEST OF CALLAHAN TO 12 MILES WEST OF CALLAHAN...MOVING EAST
AT 15 MPH. WILL ALSO AFFECT AREAS AROUND CALLAHAN AND RATLIFF THROUGH
145 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3049 8181 3050 8202 3054 8202 3068 8195
      3071 8171
TIME...MOT...LOC 1715Z 256DEG 14KT 3063 8191 3054 8195
          3051 8201

ENYEDI
Special weather statement, May 15, 12:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
123 PM EDT TUE MAY 15 2012

FLZ031-032-151800-
BRADFORD-CLAY-
123 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY
AND BRADFORD COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 200
PM EDT...

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
SAMPSON TO HAMPTON...MOVING NORTHEAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SAMPSON...NEW RIVER...
HAMPTON...STARKE...LAWTEY AND KINGSLEY THROUGH 200 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3010 8202 2992 8189 2984 8214 2996 8229
TIME...MOT...LOC 1723Z 238DEG 21KT 2997 8219 2987 8211

ENYEDI
Special weather statement, May 15, 12:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT TUE MAY 15 2012

FLZ024-025-151830-
DUVAL-NASSAU-
140 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
AND SOUTHERN NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 230 PM EDT...

AT 141 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM CALLAHAN TO 8
MILES SOUTHWEST OF RATLIFF...MOVING EAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN...RATLIFF...
JACKSONVILLE INTERNATIONAL AIRPORT AND OCEANWAY THROUGH 230 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3061 8154 3040 8166 3043 8196 3060 8184
TIME...MOT...LOC 1741Z 275DEG 12KT 3057 8182 3044 8191

ENYEDI
Special weather statement, May 15, 12:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 PM EDT TUE MAY 15 2012

GAZ152-164>166-151845-
BRANTLEY-CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-
153 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
BRANTLEY...NORTHEASTERN CHARLTON AND NORTHWESTERN CAMDEN COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 245 PM EDT...

AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF TARBORO...OR 10 MILES
WEST OF WOODBINE...MOVING NORTH AT 20 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WOODBINE...TARBORO...WAVERLY AND
ATKINSON THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3100 8158 3088 8184 3095 8199 3124 8186
TIME...MOT...LOC 1754Z 201DEG 17KT 3096 8189

ENYEDI
Special weather statement, May 15, 12:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
159 PM EDT TUE MAY 15 2012

FLZ031-032-036-037-151845-
ALACHUA-BRADFORD-CLAY-PUTNAM-
159 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLAY...SOUTHEASTERN BRADFORD...EASTERN ALACHUA AND WESTERN PUTNAM
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 245 PM EDT...

AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST
OF GAINESVILLE AIRPORT TO 2 MILES NORTHWEST OF GROVE PARK...MOVING
EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ROCHELLE...NEWNANS LAKE...GAINESVILLE AIRPORT...GROVE PARK...
WALDO...ORANGE HEIGHTS...MELROSE...PUTNAM HALL...LAKE GENEVA AND
KEYSTONE HEIGHTS THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2993 8200 2965 8186 2957 8224 2974 8232
TIME...MOT...LOC 1759Z 260DEG 13KT 2973 8224 2962 8217

ENYEDI

The radar

The Jacksonville radar (KJAX), 48 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 15, 1:00 PM EST
Where
Clay County, 4.67 mi WNW of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.100, -81.940

Trees were blown down on power lines in the Clay Hill area.

Hail, Duval

When
May 15, 1:39 PM EST
Where
Duval County, 0.69 mi N of Holly Ford
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.430, -81.650

Golf ball size hail was reported near North Main Street and Busch Drive.

Thunderstorm Wind, Duval

When
May 15, 1:40 PM EST
Where
Duval County, 1.19 mi E of Marietta
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.320, -81.760

Power lines were damaged from thunderstorm winds blowing trees and debris into the power lines. Lightning strikes also damaged power lines in the area. Customers had power outages from the Jacksonville Westside area near Hyde Park beginning around 240 pm.

Heavy Rain, Duval

When
May 15, 2:00 PM EST
Where
Duval County, 0.91 mi NE of Cosmo
Reported by
Amateur Radio
Coordinates
30.380, -81.510

In 30 minutes, 1.6 inches of rainfall was measured.

Thunderstorm Wind, Duval

When
May 15, 2:30 PM EST
Where
Duval County, 1.38 mi ESE of Eggleston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.340, -81.580

Widespread power line damage was reported across Arlington and near Craig Airfield where trees and debris were blown into the power lines from thunderstorm winds.

Thunderstorm Wind, St. Johns

When
May 15, 3:08 PM EST
Where
St. Johns County, 1.83 mi SW of Crescent Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.750, -81.270

A large tree was blown down at 1365 State Road 206.

Hail, Nassau

When
May 15, 3:15 PM EST
Where
Nassau County, 2.75 mi ESE of Boulogne
Measured
1 in hail
Reported by
Public
Coordinates
30.730, -81.940

Quarter size hail occurred between 415 pm and 430 pm. Many cars had to pull off of the road along U.S. Highway 1.

Thunderstorm Wind, Flagler

When
May 15, 3:25 PM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.470, -81.130

Thunderstorm winds blew a window off of its track at the Fire Station at 320 South Flagler. Wind gusts were estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386810, 386808, 386843, 386870, 386859, 386858, 386809, 386860.